Hail, Surry
- When
- June 28, 2:15 PM EST
- Where
- Surry County, 1.3 mi WSW of Surry
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.120, -76.870
Quarter size hail was reported.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 28, 9:40 AM EST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1040 AM EDT TUE JUN 28 2011 .SYNOPSIS... A COLD FRONT APPROACHES FROM THE NORTHWEST THIS AFTERNOON...THEN CROSSES THE REGION TONIGHT. HIGH PRESSURE BUILDS IN FROM THE WEST FOR WEDNESDAY THROUGH THURSDAY...AND SETTLES OFF THE SOUTHEAST COAST BY FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... A WARM AND HUMID AIRMASS IS IN PLACE OVER THE FORECAST AREA THIS MORNING. ANY EXISTING CONVECTION IS PRESENTLY OUTSIDE OF THE FORECAST AREA ACROSS DE SOUTHERN NJ AND SOUTHEAST PA. A BREAK IS EXPECTED DURING THE MIDDAY HOURS BEFORE A COLD FRONT APPROACHES THE NW ZONES THIS AFTERNOON. SCATTERED CONVECTION IS EXPECTED TO DEVELOP AHEAD OF THE FRONT LIKELY ALONG A LEE-SIDE/PRE-FRONTAL TROUGH FEATURE PRESENTLY BISECTING VA FROM NE TO SW...WHERE THE SKY HAS ALSO BEEN MAINLY CLEAR FOR THE PAST FEW HOURS ALLOWING FOR GOOD SURFACE HEATING. ANY THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING COULD PRODUCE STRONG WIND GUSTS AND HAIL...AND SPC HAS UPGRADED MOST OF THE AREA TO A SLIGHT RISK FOR SEVERE STORMS. PW ON THE 12Z KWAL SOUNDING WAS 1.7 IN...AND MODEL SOUNDINGS SUGGEST PW VALUES COULD APPROACH 2 IN THIS AFTERNOON...SO THIS COMBINED WITH A WEAK WIND PROFILE WILL RESULT IN BRIEF VERY HEAVY RAIN IN ANY STORMS. MAXIMUM TEMPERATURES WILL MAINLY BE IN THE LOW TO MID 90S WITH A FEW HOURS OF HEAT INDICES AROUND 100. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... AXIS OF HIEST PW WTRS (GENLY FM 2-2.25") GRDLY SHIFTS TO THE ESE TNGT AS CDFNT SLOLY PRESSES TWD THE CST. XPCTG AXIS OF SHRAS/TSRAS (FOR NOW POPS MNLY 40-50%) TO SHIFT INTO ERN/SE VA AND NE NC AS IT DOES...WHL DRYING BEGINS (LT AT NGT) ACRS THE NW PORTION OF FA. WL CONT TO HV PTNTL FOR MOD/HVY RA FM STMS DUE TO RELATIVELY SLO MVG/VRY MOIST ATMOS/PTNTL FOR TRAINING OF STMS. LO TEMPS FM THE U60S NW TO M70S SE. GFS SLOER IN PUSHES FNT ENTIRELY E AND S OF FA ERY WED. WL CONT W/ IDEA OF ISLTD/SCT POPS IN THE (ERY/MID) MRNG HRS SE VA/NE NC...WHL DRYING CONTS OVR REST OF FA. BY AFTN HRS...MUCH OF THE AREA WL HV MUCH DRIER CONDS AND CLRG SKY...HWVR WL HANG ONTO SLGT CHC POPS ACRS CSTL NE NC. HI TEMPS WED FM THE L/M80S NR THE CST...TO M/U80S INLAND. SFC HI PRES BUILDS INTO/OVR THE FA WED NGT THROUGH THU...PRVDG GENLY SKC AND VRY COMFY WX TO CLS OUT THE MONTH OF JUNE. LO TEMPS WED NGT FM THE M/U50S FOR MOST INLAND PLCS TO THE 60S IN THE URBAN AREAS AND RIGHT ALG THE CST. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... NO MAJOR CHANGE IN FORECAST RATIONALE IN THE EXTENDED PERIOD. UPPER LVL LONGWAVE PATTERN FOR THE LATE WEEK TIME FRAME LOOKS TO BE CHARACTERIZED BY BROAD UPR LVL RIDGING OVER THE CENTRAL/SOUTHERN PLAINS BUILDING EAST OVER THE HOLIDAY WEEKEND INTO ERY NEXT WEEK. GENERALLY BENIGN/DRY CONDITIONS THU NGT-SAT COURTESY OF HIGH PRESSURE OVER THE OHIO VALLEY WL GIVE WAY TO INCREASING (MAINLY DIURNALLY DRIVEN) RAIN CHCS BY SUN/MON AS RIDGE BUILDS EAST W/ RESULTANT SURFACE FLOW VEERING TO BECOME S-SW OVER THE WEEKEND. HIGHEST RAINFALL CHCS FOR THE PERIOD LOOKS TO COME ON SUNDAY W/GFS AND ECMWF BOTH DEVELOPING A LEE TROUGH ACROSS WESTERN ZONES...WHICH COULD WELL PROVIDE A FOCUSING MECHANISM FOR TYPICAL SCT AFTN CONVECTION SUNDAY AFTN/EVE AND ONCE AGAIN ON MONDAY AFTN. FOR TEMPERATURES...STAYED CLOSE TO INHERITED FORECAST WITH TEMPERATURES STAYING NR/JUST ABOVE SEASONABLE VALUES. LOOK FOR MAXIMA GENERALLY IN THE LOWER 90S INLAND...COOLER M-U 80S AT IMMEDIATE COASTAL ZNS. EARLY MORNING LOWS TO GENERALLY RANGE THROUGH THE 60S. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... AREAS OF FOG CONTINUE TO DEVELOP EARLY THIS AM...ESPECIALLY OVER E/SE PTNS OF THE REGION WHERE HEAVIER RAINS FELL YESTERDAY. EXPECT PATCHY DENSER (IFR) FOG THROUGH THE PRE-DAWN AREAS...MOST LIKELY TO AFFECT KSBY WHERE MORE WIDESPREAD UPPER LEVEL CLOUDS SHOULD STAY FARTHER S. FOR KECG AND KPHF...IT WILL BE A CLOSE CALL... AS THE DENSER UPPER CONVECTIVE DEBRIS WILL MOST LIKELY PRECLUDE IFR VSBYS. SW WNDS AND WARM MOIST AIR WILL PROVIDE CHC FOR MORE SHOWERS/TSTMS AHEAD OF THE SLOW MOVING COLD FRONT...MAINLY FROM THE LATE AFTN INTO EVENING ACROSS THE TAF SITES. HOWEVER...PREDOMINATE VFR CONDITIONS ARE EXPECTED THRU THE DAY. OUTLOOK...THE CHANCES FOR PCPN WITH SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY NIGHT ALONG WITH BRIEFLY LOWERING AVIATION CONDITIONS. VFR/DRY WEATHER WILL PREVAIL WEDNESDAY THROUGH FRIDAY. && .MARINE... FAIRLY BENIGN CONDITIONS CONTINUE OVER THE WATERS THIS MORNING... WITH A FAIRLY LIGHT S/SW FLOW (10 KTS OR LESS). A WEAK COLD FRONT WILL DROP ACROSS THE WATERS LATE TONIGHT/EARLY WED. THE TIGHTENING GRADIENT AHEAD OF THIS FRONT WL ALLOW FOR MODEST INCREASE IN WINDS LATER THIS AFTN/EVENING AND OVERNIGHT...THOUGH AGAIN THE LATEST SHORT RANGE MODEL PROJECTIONS SHOW WINDS/WAVES WILL REMAIN BELOW SCA THRESHOLDS. BEHIND THE FRONT...WIND DIRECTIONS WILL SWITCH TO THE NW THEN N...WITH THE SHALLOW OVER-WATER INSTBY SETTING THE STAGE FOR A MARGINAL/BRIEF SURGE (PSBL SCA CONDITIONS) OVER CHES BAY EARLY WED MORNING. AT THIS POINT...THE NAM MODEL REMAINS THE OUTLIER IN TERMS OF A 1-3 HOUR PERIOD OF SUSTAINED WINDS NEAR 20 KTS OVER CHES BAY. SO...FOR NOW HAVE OPTED TO CAP WINDS AT 15 KTS ACROSS THE BAY (I.E. NO HEADLINES)... HOWEVER WILL CONTINUE TO MONITOR THIS SITUATION FOR POTENTIAL SCA HIGHLIGHTS. BOATING CONDITIONS ARE EXPECTED TO BECOME MORE TRANQUIL BY THURSDAY THROUGH THE FIRST HALF OF THE HOLIDAY WEEKEND. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...ALB/AJZ NEAR TERM...ALB/AJZ SHORT TERM...ALB LONG TERM...MAM AVIATION...BKH MARINE...BKH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 333 AM EDT TUE JUN 28 2011 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-290745- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 333 AM EDT TUE JUN 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. ANY STORMS...ESPECIALLY FROM THIS AFTEROON THROUGH THIS EVENING...MAY CONTAIN STRONG...GUSTY WINDS...SMALL HAIL AND LOCALLY VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>634-650-652-654-656-658-290745- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 333 AM EDT TUE JUN 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 243 PM EDT TUE JUN 28 2011 VAZ088-089-092-093-281915- ISLE OF WIGHT VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA- 243 PM EDT TUE JUN 28 2011 ...STRONG THUNDERSTORM MOVING THROUGH SUSSEX COUNTY. AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WAKEFIELD...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WAKEFIELD AT 250 PM EDT...BOOTH FORK AT 255 PM EDT...DENDRON AT 300 PM EDT...ELLIS FORK AT 305 PM EDT...RUNNYMEDE...AND...ELBERON AT 310 PM EDT...DELK CROSSROADS AT 315 PM EDT. EXPECT STRONG WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. LAT...LON 3675 7729 3698 7739 3720 7678 3692 7666 SCALORA
The Norfolk radar (KAKQ), 19 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
20 thunderstorm wind, 4 hail, 2 lightning, 1 heavy rain. Local standard time, as filed.
Quarter size hail was reported.
Trees were downed along Colonial Parkway and Route 238.
Quarter size hail was reported near the intersection of Clement Town Road and Genito Road.
Numerous trees were downed across the area, especially north of Nottoway.
Large tree was downed on a power line.
Quarter size hail was reported.
Several large limbs were downed.
Numerous trees were downed along a two to three mile stretch of Beach Road.
Large tree was downed onto a deck at a residence in Midlothian Harbor Point Village.
Trees were downed.
Trees were downed just north of the Twin Lakes area.
Trees were downed in Pocahontas State Park between Swift Creek and Courthouse Road.
Trees were downed by a lightning strike and blocking portions of Qualla Road in Clover Hill Farms Subdivision.
Piece of patio furniture was blown through the window of a residence on Poplar View Road.
Trees were downed along Route 724 southwest of Crewe.
Numerous trees and power poles were downed just south of Alberta near Interstate 85 and Highway 1.
Quarter size hail was reported.
Trees were downed on Route 360.
Trees were downed.
Large limbs were downed.
Numerous trees were downed near the intersection of Vaughn Road and Flank Road.
Tree was downed.
Trees were downed along South Crater Road north of Carson.
Tree was downed.
Six to eight inches of water was covering the roadway on State Road 1020 in Yorktown.
Lightning strike blew a hole through the roof of a home and traveled through the electrical system on Foxridge Road.
Large limbs were downed in a yard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328917, 328937, 328918, 328938, 328939, 328919, 328940, 328942, 328943, 328934, 328944, 328959, 328927, 328945, 328946, 328948, 328920, 328950, 328951, 328953, 328958, 328954, 328955, 328956, 328921, 328932, 328957.